Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

35 year old with diabetes. Skin grafting done. Suggest some cream to improve appearance?

User rating for this question
Answered by

Practicing since : 2005
Answered : 1390 Questions
I am 35 yrs old male with diabetes. I had an accident many yrs ago which left me with a badly scarred left forearm. Two yrs ago, skin grafting was done, which has completely healed up now. (pictures attached).

Now to improve the appearance my dermatologist had advised me to apply tretinoin 0.05 % cream and on top of that Depiwhite cream and a silicone gel on the borders of the skin graft to flatten them. All this in the night only. When I went to see him again after 2 months, he advised me to continue the same treatment but replaced tretonoin 0.05 % cream with Nexret cream ( 0.1 % tretinoin as radospheres by Dr. XXXXXXX Labs). After a week of application, I can see that my left forearm looks a little darker than before and is also reddish but there is no itching or burning.

The doc says that this is only temporary and in the long run, high power 0.1% tretinoin will benefit the appearance. My question is whether he is correct ?? I mean I don’t know what good will come out but I am worried that this cream might make my skin darker and worse than what it is now ??? or is tretinoin absolutely safe and will not cause further darkening ?? Can you suggest any other cream or procedure which will improve the appearance ??
Posted Sat, 6 Oct 2012 in Skin Hair and Nails
Answered by Dr. Sudarshan 1 hour later

Thanks for writing in.

I have gone through your query and photos.

Post skin grafting color mismatch is common after splitthickness grafting.

Retinoids have limited effect on it. You shoud continue using .1% cream over it.

Make sure you use full clothes throught day so that no photosensitization occurs.

Also you can use venusia lotion one time to reduce erythema by retinoid.

Also dermabrasion is a procedure by which smoothening of skin and a better color match is obtained.

To summarize continue 0.1% retinoid (stronger the better).
Discuss the option of dermabrasion with your dermatologist.

Hope this helps.

I will be available for follow up.

Above answer was peer-reviewed by
Follow-up: 35 year old with diabetes. Skin grafting done. Suggest some cream to improve appearance? 14 hours later
Thanks for the answer !! I will continue to use 0.1 % retioind like you said.

Please also comment on the usefullness of the other 2 creams I am using.. i.e. DEPIWHITE CREAM (it has many ingredients for lightenning like hydroquinone 2 %, lactic acid, kojic acid, AHA, etc) on the whole forearm on top of the 0.1% retinoid and SILICONE GEL on the borders for flattening them.

Kindly also advise what exactly is dermabrasion ?? is it like a surgery ??

Answered by Dr. Sudarshan 42 minutes later

You can also continue depiwhite for depigmentation of dark patches and silicone gel for flattening raised borders.

Dermabrasion is not a surgery it is a procedure.
It can be done on OPD basis.
It will help in depigmenting and also flattening of borders.Can be manual dermabrasion or motor dermabrasion.It involves rubbing of skin with rough surface under local anesthesia.

Hope this helps.


Above answer was peer-reviewed by
Follow-up: 35 year old with diabetes. Skin grafting done. Suggest some cream to improve appearance? 21 minutes later
Thanx... Just a small and last question please..

I have read nowadys very few docs do dermabrasion... Most go for microdermabrasion... What's the difference between the two ?? And what will be better for me?
Answered by Dr. Sudarshan 14 minutes later

Dermabrasion can go upto deeper level requires local anesthesia whereas microdermabrasion is done with MDA machine.It is less invasive doesnt require anesthesia.

In my view dermabrasion would be more effective in your case.

Hope Ive made myself clear.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor